Anti-inflammatory drugs Anti-inflammatory drugsCOX-2 inhibitorsAspirin Small ulcer resulting from anti-inflammatory drugsAnti-inflammatory drugs cause ulcers What are the risks of anti-inflammatory drugs? At any one time 20% of people taking NSAIDs (non-steroidal anti-inflammatory drugs) will have a “stomach ulcer” (defined as a break in the lining of the stomach greater than 5 mm diameter. A stomach ulcer may be silent (no symptoms) or may cause some indigestion. The figure of 20% may seem high but this comes from endoscopy studies and shows that most ulcers are relatively small and do not cause symptoms The most important problems are bleeding from the stomach and perforation of the stomach wall. Both complications are likely to lead to hospital admission. The risk of bleeding per prescription of is very low. 35 / 100,000 prescriptions if you are less than 60 years. 210 / 100,000 if you are over 60 years. The annual incidence of major complications for regular users is 1-2% per year. Most prescriptions for anti-inflammatory drugs are given for a short period of time (1-4 weeks). Therefore it is common that bleeding often occurs after taking only a few of these drugs. Regular users do adapt to the drugs to a certain extent but there is still a risk at any stage. The major risk factors for serious complications are; Age > 70 years. Female sex. Past history of ulcer. Anticoagulant treatment (Warfarin). Steroids (prednisone). Using high doses of anti-inflammatory drugs. How can the risks be reduced? There several possible approaches to reducing risk: Try paracetamol only - no risks of stomach ulcer. Use a lower dose (may be in combination with paracetamol). Over the counter medication (OTC) is usually at a lower dose. For example Cataflam (only 25mg diclofenac) and Brufen (only 200mg ibuprofen) – both half of the commonly prescribed doses. Use alternative drugs. e.g. allopurinol for treatment of gout. Methotrexate and salazopyrin for rheumatoid arthritis. Preventative drugs for migraine. Treatment of Helicobacter infection. Testing for this infection can be at the time of gastroscopy or by faecal antigen test (stool sample required). Antibiotic treatment is given for one week. Successful treatment prior to starting NSAIDS has been proven to reduce risk of complications. Choosing an anti-inflammatory with a better safety profile. There are differences between NSAIDs. The risk of gastro-intestinal bleeding is 2-3x for brufen (Nurofen), 4x for diclofenac (Voltaren, Apo-Diclo, Flameril) and Naprosyn (Synflex, Naproxen), 6 -10x for indomethacin (Indocid). Therefore Nurofen is probably the safest - diclofenac (Voltaren) is OK. Some of observed lower risk from using Ibuprofen may be because the dose tends to be used in relatively low doses. Rectal forms of NSAIDs have limited potential to reduce the risk of bleeding because the main action of these drugs is systemic not a direct effect on the stomach. Rectal bleeding can occur with suppositories because of rectal ulcers Taking “stomach protective” medication as well as the anti-inflammatory drug. It used to be common practice to prescribe Zantac or Famotidine in addition to the NSAID however these drugs have limited protective effects on the stomach. Misoprostol (Cytotec) has proven gastro-protective effects. This drug has side-effects of diarrhoea and abdominal cramps. These side-effects have limited the use of this drug and it is no longer available in NZ. Proton pump inhibitors (Losec / omeprazole and Somac / pantoprazole) have a proven role. They are the most widely used drugs to prevent ulcer complications. They reduce, but do not take away completely, the risk of a complication such as bleeding or perforation (about 50% reduction in risk). If there are risk factors present or if there has been a complication in the past then there is definitely still some risk even with this combination of drugs. These medications can improve nausea or indigestion that may come with taking NSAIDs. However some people continue to have nausea when taking anti-inflammatory drugs even with use of Losec or similar drugs. COX-2 Inhibitors COX-2 inhibitors are a new class of NSAIDs. They have a proven lower risk of ulcer complications (about 50% reduction). Large studies have been performed over a significant follow-up period to demonstrate this protective effect. The drugs were designed to inhibit the pathways that cause inflammation but to have no effect on the pathways that are involved in providing protection and healthy tissue in the stomach. This class of drugs includes Arcoxia and Celecoxib (Celebrix) Vioxx but has now been taken of the market because a trial showed an increased risk of myocardial infarction. Celecoxib is now sole supply in NZ for this class of NSAIDs What are the risks of COX-2 inhibitors? The COX-2 inhibitors were considered a major advance in the attempt to reduce the risk of bleeding when taking anti-inflammatory drugs. This risk of major cardiovascular event may be part of the drugs selective effect which may lead to an increased risk of clotting in the coronary arteries (although other mechanisms have been proposed). The magnitude of this effect and whether other similar drugs have the effect is debated. It is likely that all NSAIDs (including traditional drugs) have the same effect but the large studies were not done at the time they were introduced. What is a sensible way ahead? If there are major risk factors for ulcers and a definite need to continue with anti-inflammatory drugs then the safest approach is a COX-2 inhibitor (e.g Celebrix) combined with a proton pump inhibitor (Losec / omeprazole or Somac / pantoprazole) taken twice daily. If there is a history of "heart attack" or risk factors for heart disease then COX-2 inhibitors should be avoided. It is likely that all anti-inflammatory drugs should be avoided in this situation. This will need discussion with your doctor. Do not use COX-2 inhibitor in combination with aspirin. The beneficial effect of a COX-2 (over an ordinary NSAID) - that is less risk of stomach ulcers - is taken away by the combination with low dose aspirin. The cardioprotective effect of aspirin is lost with the combination Multiple areas of small ulcers with bleeding - may be caused by aspirin even at low dosesWhat about low-dose aspirin? Low dose aspirin is used very commonly as a protective agent against a heart attack or stroke. The risk of bleeding into the stomach for low-dose aspirin is increased 2-3 times. Enteric-coated aspirin has less risk (Aspec, Cartia). Enteric coating does reduce some of the local irritant effect on the stomach but, because some of the effect is systemic, therefore there remains some risk of bleeding. Aspirin usually causes multiple very small ulcers - called erosions. The bleeding risk can be significant because aspirin affects (inhibits) the clotting process Long-term aspirin treatment has a protective effect against getting bowel cancer (about a 50% reduction). Does indigestion after taking aspirin or anti-inflammatory drugs imply stomach ulcers? No. About 20% of people have some abdominal discomfort while taking anti-inflammatory drugs but there is a poor correlation with endoscopy findings. Conversely the absence of symptoms does not mean that there is no risk of stomach ulcers and complications such as bleeding. The only way to know is by direct inspection i.e gastroscopy. This is sometimes a useful test to assess risk particularly if there have been previous problems with "ulcers"